International Journal of Hematology

DOI: 10.1007/s12185-009-0269-6 Pages: 305-309

Serum sickness with an elevated level of human anti-chimeric antibody following treatment with rituximab in a child with chronic immune thrombocytopenic purpura

1. Saiseikai Yokohamashi Nanbu Hospital, Department of Pediatrics

2. Yokohama City University, Department of Pediatrics

3. Saiseikai Yokohamashi Nanbu Hospital, Department of Orthopedics

Correspondence to:
Shoko Goto
Tel: +81-45-8321111
Fax: +81-45-8310833
Email: sgoto49@aol.com

Close

Abstract

Rituximab, a chimeric murine/human monoclonal anti-CD20 antibody, was licensed for the treatment of B-cell lymphoma and has also shown efficacy against autoimmune diseases such as immune thrombocytopenic purpura (ITP). It is relatively safe; however, about 1–20% of patients were reported to have developed rituximab-induced serum sickness, which is more common among patients with autoimmune conditions than among those with hematologic malignancies. Here we describe a pediatric patient with steroid-dependent chronic ITP who presented with arthralgia and fever ten days after the second infusion of rituximab (on day 10), and presented with malaise and maculopapular rash on day 21. Oral prednisolone was started and his symptoms resolved. He had an elevated level of human anti-chimeric antibody (HACA) on day 27; thereafter, the HACA level slowly decreased. To our knowledge, among pediatric patients who received rituximab for chronic ITP, this is the sixth documented case of serum sickness and the only one who manifested an elevated level of HACA. Rituximab is a beneficial treatment option against chronic ITP; however, the risk of serum sickness should be considered. Steroid, usually used for the treatment of serum sickness, may prevent the development of severe serum sickness when administered during and after rituximab treatment.

To access the full text, please Sign in

If you have institutional access, please click here

Share the Knowledge